Alert archive / Puerto Rico / Flash Flood Warnings in 2024
Flash Flood Warning 49, NWS JSJ
NWS JSJ issued this flash flood warning at May 9, 2024, 1:55 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2024, 1:55 PM CDT (18:55 UTC)
- Expired
- May 9, 2024, 4:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 83 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
725
WGCA52 TJSJ 091855
FFWSJU
PRC081-092130-
/O.NEW.TJSJ.FF.W.0049.240509T1855Z-240509T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
255 PM AST Thu May 9 2024
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Lares County in Puerto Rico...
* Until 530 PM AST.
* At 255 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly. Landslides in steep terrain areas are likely.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Lares.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 1819 6690 1823 6691 1837 6689 1836 6688
1836 6685 1834 6682 1832 6683 1825 6683
1823 6682 1823 6683 1821 6684 1819 6684
1818 6683 1817 6683 1818 6686 1819 6687
FLASH FLOOD...RADAR INDICATED
$$
CVB1 follow-up statement
816
WGCA72 TJSJ 092125
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
525 PM AST Thu May 9 2024
PRC081-092135-
/O.EXP.TJSJ.FF.W.0049.000000T0000Z-240509T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lares PR-
525 PM AST Thu May 9 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM AST THIS AFTERNOON FOR
LARES...
The heavy rain has ended. However, light rains and runoff will
continue for the next hour or so. Please continue to heed remaining
road closures.
&&
LAT...LON 1819 6690 1823 6691 1837 6689 1836 6688
1836 6685 1834 6682 1832 6683 1825 6683
1823 6682 1823 6683 1821 6684 1819 6684
1818 6683 1817 6683 1818 6686 1819 6687
$$
CVBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 9, 4:18 AM CDT, 9 hours 37 minutes earlier.
Area forecast discussion, May 9, 4:18 AM CDT, 9 hours 37 minutes before
Area Forecast Discussion National Weather Service San Juan PR 518 AM AST Thu May 9 2024 .SYNOPSIS...Elevated Rainfall Risk continues today across the islands due to afternoon convection enhanced by unstable conditions and saturated soils. Yesterday's flooding event continues to affect areas near Rio Guanajibo and Rio Culebrinas, where Flood Warnings are in effect. Patchy fog is present across areas of the interior. Weather conditions are expected to improve in the coming days as the upper-level trough moves away and the amount of precipitable water decreases to more typical levels. However, conditions will remain marginally conducive to deep convective development and susceptible diurnal heating influence. Winds are forecast to become more southerly into the weekend, this can a promote limited to locally elevated heat risk during the weekend. && .SHORT TERM...Today through Saturday... Overnight satellite and radar observations indicated clear skies over most land areas, with only a line of showers affecting eastern Puerto Rico after midnight, resulting in minimal rainfall accumulation. Despite the rain-free conditions, excessive runoff from previous heavy rainfall kept Rio Guanajibo and Rio Culebrinas above flood stage, prompting continued Flood Warnings for Cabo Rojo, Hormigueros, Mayaguez, Aguada, Aguadilla, Moca, and San Sebastian. Coastal locations experienced low temperatures in the low-to-mid- 70s, while higher elevations recorded temperatures in the mid-to- upper 60s. Winds were generally light and variable. Weather conditions are expected to improve in the coming days as the upper-level trough moves away and the amount of precipitable water decreases to more typical levels, around 1.8 to 2.0 inches. However, conditions will remain marginally conducive to deep convective development and susceptible diurnal heating influence. Although widespread rains are no longer expected, scattered to locally numerous showers and isolated thunderstorms are likely during afternoons. Winds at the 700 mbar layer will shift from the west today to the southwest by Friday and Saturday, maintaining a tendency for showers to spread eastward to northeastward. In contrast, low-level winds will persist at light to moderate speeds of 5-15 mph, with easterly winds veering to south-southeasterly by Saturday. This southerly tendency will contribute to warmer temperatures and, thus, fueling heightened convective development, especially over the weekend. Given the weak steering flow, moderate to locally heavy rains from slow-moving showers may lead to additional flooding threats, exacerbate existing flood situations, and disrupt ongoing recovery efforts. Coastal/Urban areas may experience temperatures in the upper 80s to mid 90s, while higher terrains will experience highs in the upper 70s to mid 80s. With high moisture levels, heat indices could surpass 102 degrees Fahrenheit each day, with the potential for 108-110 degrees in localized areas during the weekend. .LONG TERM...Sunday through Thursday... Model guidance continues to suggest a mid- to upper-level ridge building over the region to start the long term forecast period. This feature could potentially promote more typical weather. Precipitable water (PWAT) values are forecast to generally stay at normal values, 1.5 to 2.0 inches, through the period as patches of moisture continue to advect into the region. Sunday appears to be the wettest day, with high end normal values to possibly above normal values under southerly steering flow. With veering flow backing to become more easterly by Monday afternoon, PWAT values should remain at normal values through the rest of the period. Some exceptions could be during afternoon convection, were PWAT can increase, and on Wednesday morning, when model guidance suggests a patch of drier air reaching the islands. Most available moisture will reach up to 700 mb on Sunday morning before gradually decreasing and only reaching up to 850 mb by Wednesday. The NASA aerosol optical thickness (AOT) guidance continues to suggests the presence of an air mass with Saharan dust particles to start the period, which may extend into next week. Diurnal heating, local effects and sea breeze variations will continue to promote up to strong afternoon convection, steered by southerly winds on Sunday and by more easterly winds for the rest of the period, promoting convective activity mainly over sectors of the interior to western half of the Puerto Rico and downwind of the local islands. Above- normal sea surface temperatures can also promote nighttime showers across windward sectors of the islands. The Galvez-Davidson Index (GDI) suggest that Sunday will be the day with stronger afternoon convective activity. Limited Heat Risk (heat indices from 102 to 107 degrees Fahrenheit) or even higher, especially during the daily maximum heating, will persists across several lower elevation sectors of the islands where no significant rain is observed. && .AVIATION... (06Z TAFS) Mainly VFR conditions expected the rest of the overnight period. However, afternoon SHRA/TSRA developing may promote VCSH/VCTS and, thus, MVFR conditions, across most PR terminals between 09/16-23Z. The potential for VCTS and showers are expected to increase around 16/18Z across all sites. Light and variable low-level winds, increasing to 10-15 knots and influenced by sea breeze variations between 09/14-22Z. Light and variable winds will return after 09/22Z. && .MARINE... A surface high-pressure north of the islands will yield easterly winds through tomorrow, becoming more east-southeast during the weekend. Pulses of northeasterly swell will spread across the Atlantic waters and Caribbean Passages. Weather conditions across the local waters are expected to gradually improve towards the end of the workweek. && .BEACH FORECAST... There is a Moderate Risk of Rip Currents today for the northern coastline of Puerto Rico, from Rincon to Fajardo, as well as for Culebra, northern and western St. Thomas and eastern St. Croix. There is a low risk elsewhere. Areas with moderate risk of rip currents are forecast to gradually diminish tomorrow and an overall low risk of rip currents is forecast to start the weekend. && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...ICP LONG TERM....MRR
Hazardous weather outlook, May 9, 3:45 AM CDT, 10 hours 10 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorología San Juan PR 420 AM AST jueves 9 de mayo de 2024 AMZ711>745-PRZ001>013-101000- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques- Las aguas cercanas y fuera de la costa del Atlántico y del Caribe- 420 AM AST jueves 9 de mayo de 2024 Esta perspectiva sobre las condiciones peligrosas del tiempo es para sectores de Puerto Rico. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas de aisladas a dispersas son posibles, principalmente a través del noroeste de Puerto Rico en la tarde. Planee detener toda la actividad al aire libre y moverse a refugios. .Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras, riachuelos y lavados. Dado que los suelos están saturados, las inundaciones repentinas y los deslizamientos de tierra son posibles. Algunos ríos permanecerán o pueden exceder el nivel de inundación, afectando carreteras y estructuras cercanas. .Calor Excesivo...Índice de calor de 102-107 grados a través de la mayoría de las áreas costeras, incluyendo Vieques y Culebra. Agotamiento por calor es posible con una exposición prolongada. .Corrientes Marinas...Corrientes marinas amenazantes a la vida son posibles en la zona de olas rompientes, particularmente a lo largo de las playas desde el noroeste hasta el noreste de Puerto Rico y Culebra. .DÍAS DOS A SIETE...viernes a miércoles Los riesgo de peligro por lluvia excesiva y rayos persistirá cada día, particularmente desde los aguaceros típicos de la tarde y el desarrollo de tormentas eléctricas aisladas. Con niveles altos de humedad, los índices de calor podrían sobrepasar 102 grados Fahrenheit cada día, con el potencial de 108-110 grados en áreas localizadas el sábado y el domingo. El riesgo de corrientes marinas variará entre moderado el viernes y el martes y bajo entre el sábado y el lunes. .COMUNICADO INFORMATIVO OBSERVADOR... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan. AMZ716-726-VIZ001-002-101000- San Thomas San John e islas adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes del Caribe- 420 AM AST jueves 9 de mayo de 2024 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para sectores de las Islas Vírgenes Americanas. .DÍA UNO...Hoy y esta noche .Lluvia Excesiva...Acumulación de agua en carreteras y áreas de mal drenaje. Las inundaciones urbanas y de riachuelos son posibles. .Corrientes Marinas...Corrientes marinas amenazantes a la vida son posibles en la zona de olas rompientes, particularmente a lo largo de las playas del noroeste de San Thomas y el este de Santa Cruz. .DÍAS DOS A SIETE...viernes a miércoles Con niveles altos de humedad, los índices de calor podrían sobrepasar 102 grados Fahrenheit cada día, con el potencial de 108-110 grados en áreas localizadas el sábado y el domingo. El riesgo de corrientes marinas variará entre moderado el viernes y desde el lunes en adelante y bajo el sábado y el domingo. .COMUNICADO INFORMATIVO OBSERVADOR... Se les exhorta a los observadores a reportar. Favor de reportar cualquier información sobre inundaciones, vientos, olas y corrientes marinas al Servicio Nacional de Meteorología en San Juan.
In the hours before
Local storm report, May 9, 9:42 AM CDT, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1042 AM AST Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM Flash Flood 2 ENE Aguada 18.40N 67.16W
05/09/2024 Aguada PR Emergency Mngr
*** 1 INJ ***
EMERGENCY MANAGERS FROM THE AGUADILLA ZONE
REPORTED A SITUATION INVOLVING A PERSON
TRAPPED BY A CAR SWEPT AWAY BY THE RIO
CULEBRINA AT THE PR-115 BRIDGE IN BO.
VICTORIA, AGUADA.
&&
LISThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:47 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 9, 9:56 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 9, 12:20 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 9, 12:39 PM CDT | Areal Flood Advisory | JSJ | 39 min | |
| May 9, 12:41 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 9, 12:51 PM CDT | Areal Flood Advisory | JSJ | 64 min | |
| May 9, 12:55 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 9, 1:09 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| May 9, 1:18 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| May 9, 1:18 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| May 9, 1:31 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| May 9, 2:20 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| May 9, 2:30 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 9, 2:51 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 9, 2:54 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 9, 3:15 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| May 9, 3:21 PM CDT | Rip Current Statement | JSJ | 24 hr | |
| May 9, 3:41 PM CDT | Areal Flood Advisory | JSJ | 68 min | |
| May 9, 3:58 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| May 9, 4:43 PM CDT | Areal Flood Warning | JSJ | 12 hr | |
| May 9, 5:04 PM CDT | Areal Flood Advisory | JSJ | 91 min | |
| May 9, 5:13 PM CDT | Areal Flood Advisory | JSJ | 82 min | |
| May 9, 5:47 PM CDT | Areal Flood Warning | JSJ | 11 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.